Texas, 2005Hail and Damaging Winds in Texas, May 31, 2005
May 31, 2005 · NWS LUB · 46 events in 18 counties and zones
The Lubbock metropolitan area, and surrounding communities, were impacted by large hail during the early morning and, once again, during the evening hours. a series of severe thunderstorms traveled from northwest to southeast across the Lubbock metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 46
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Lubbock metropolitan area, and surrounding communities, were impacted by large hail during the early morning and, once again, during the evening hours. On the leading edge of two upper-level disturbances...combined with low-level interaction during the late afternoon and evening along the dryline feature...a series of severe thunderstorms traveled from northwest to southeast across the Lubbock metropolitan area. These severe thunderstorms were prolific hail producers and delivered hail ranging in size from penny to tennis ball in the City of Lubbock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 30, 2:01 PM CST, 10 hours 19 minutes earlier.
Area forecast discussion, May 30, 2:01 PM CST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
301 PM CDT MON MAY 30 2005
.SHORT TERM...
THE PIECE OF ENERGY THAT AIDED THE THUNDERSTORMS THAT MOVED INTO THE
NORTHWESTERN ZONES IS CURRENTLY ASSISTING THE DEVELOPMENT OF A FEW
THUNDERSTORMS NEAR A DISSIPATING FRONTAL BOUNDARY ACROSS THE CENTRAL
PANHANDLE. AS THE UPPER LOW LOCATED OVER THE WESTERN ROCKIES BEGINS
TO MOVE INTO COLORADO WE SHOULD SEE IMPROVED SHEAR TO ASSIST
THUNDERSTORM DEVELOPMENT...ESPECIALLY ACROSS NORTHEAST NEW MEXICO.
CANT RULE OUT A COUPLE THUNDERSTORMS INTO THE WESTERN CWA EARLY THIS
EVENING WITH EASTERN AREAS SEEING VERY LITTLE CHANCE WITH WHAT
APPEARS TO BE SOME SUBSIDENCE IN THE WAKE OF THE UPPER LOW LOCATED
OVER NORTH TEXAS. THE BEST CHANCES OF ANYTHING MOVING INTO THE CWA
WILL BE LATE THIS EVENING THROUGH TUESDAY MORNING IF THUNDERSTORMS
CAN ORGANIZE INTO A COMPLEX. OUTFLOW FROM THIS SYSTEM COULD INTERACT
WITH AN INCREASING LOW LEVEL JET TO BRING THUNDERSTORMS TO THE
NORTHERN PORTIONS OF THE CWA. HOWEVER THE BEST CHANCES APPEAR TO BE
OVER THE PANHANDLE. HAVE LEFT THE SEVERE WORDING OUT OF THE ZONES
FOR NOW.
OUTFLOW FROM THE MCS WILL LIKELY BE SOMEWHERE IN THE CWA ON TUESDAY.
VERY DIFFICULT TO DETERMINE EXACTLY WHERE THIS BOUNDARY WILL BE AS
THE UPPER TROUGH SWINGS INTO THE PLAINS. FOR NOW HAVE KEPT BEST RAIN
CHANCES ACROSS THE NORTHEASTERN HALF OF THE CWA. CANT RULE OUT A
SEVERE STORM OR TWO BUT WITH UNCERTAINTY TO THE LOCATION OF THE LOW
LEVEL BOUNDARIES WILL HOLD OFF ON THIS MENTION. EXPECT WARMER
CONDITIONS TOMORROW AS WE DRY OUT SLIGHTLY COMPARED TO THE LAST
SEVERAL DAYS.
.LONG TERM...
THE BOUNDARY SHOULD BE MOVING SOUTHWARD TUE EVE...WITH EXTRA PUSH
FROM MCS EXPECTED TO DEVELOP IN VICINITY OF SRN PANHANDLE/NRN SPLNS.
DID BRING HIGHER POPS BACK SLIGHTLY FURTHER TO THE SW TUE NIGHT IN
CASE OF ADDITIONAL DVLPMNT ALONG THE BOUNDARY...OTHERWISE THE
ROLLING PLAINS WILL BE THE MAIN AREA UNDER THE GUN FOR POSSIBLE SVR
WX AS MCS TRACKS SE. WED IS APPEARING TO BE DRIER AS SHTWV RIDGE
BUILDS QUICKLY INTO WTX FROM THE SW. DID NOT WANT TO REMOVE AFTN
PRECIP CHCS COMPLETELY AS COMBINATION OF GREATER HEATING ALONG WITH
PLENTY OF MOISTURE MAY LEAD TO TSTM INITIATION BUT DID FOLLOW
PREVIOUS TREND DOWNWARD. MED-RANGE GUIDANCE IS CONVERGING ON A
SOLUTION OF A LONGWAVE TROF DVLPMNT ACROSS THE PACIFIC NW. ONE SHTWV
TROF SEEN IN WV IMAGERY SW OF LOS ANGELES WILL MOVE TOWARD WTX LATE
THU AND FRI. HAVE KEPT TEMPS JUST SLIGHTLY BELOW GUIDANCE DESPITE
STRENGTHENING RIDGE BOTH DAYS DUE TO LARGE PLUME OF SUBTROPICAL
MOISTURE THAT IS LIKELY TO MOVE OVER THE AREA IN ADVANCE OF THIS
SHTWV. HAVE RAISED SKY COVER IN THIS PERIOD TO ACCOUNT FOR THIS. THE
SHTWV SHOULD PROVIDE A BETTER CHANCE FOR TSTMS LATE THU THRU FRI AS
IT MOVES NE ACROSS THE AREA. GUIDANCE DOES WANT TO INCREASE WESTERLY
COMPONENT TO WINDS EACH AFTN AS SW FLOW ALOFT INCREASES. THIS
APPEARS REASONABLE HOWEVER THE DEGREE OF DRYING ACROSS THE WESTERN
COUNTIES APPEARS SOMEWHAT OVERDONE. INHERITED DEWPOINT GRIDS LOOK
GOOD AND DIDNT MAKE ANY ADJUSTMENTS. COULD NOT FIND A REASON TO TAKE
OUT LOW POPS THRU THE WEEKEND FOR AFTN/EVE TSTMS SO LEFT ALONE.
TEMPS MAY RISE TO AT OR SLIGHTLY ABOVE SEASONAL NORMS AS SW FLOW
ALOFT FCST TO CONTINUE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 58 82 57 85 / 60 20 30 20
TULIA 59 83 57 85 / 50 30 40 20
PLAINVIEW 60 84 59 84 / 50 20 30 20
LEVELLAND 62 85 60 87 / 30 20 30 20
LUBBOCK 62 86 60 87 / 30 20 30 20
BROWNFIELD 61 88 60 88 / 30 20 30 20
CHILDRESS 64 82 62 84 / 40 50 50 20
SPUR 64 85 63 86 / 30 30 40 20
ASPERMONT 64 85 64 87 / 10 40 40 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
18/33
In the hours before
Special weather statement, May 30, 8:11 PM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
911 PM CDT MON MAY 30 2005
TXZ021-022-027-028-033-034-039-040-310800-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM-
911 PM CDT MON MAY 30 2005
THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 360 EFFECTIVE UNTIL 3 AM CDT TUESDAY MORNING FOR THE
FOLLOWING COUNTIES...
BAILEY...CASTRO...COCHRAN...HOCKLEY...LAMB...PARMER...TERRY AND
YOAKUM
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Hail, Cochran
- When
- May 31, 12:20 AM CST
- Where
- Cochran County, 10 mi N of Bledsoe
- Measured
- 2 in hail
- Reported by
- STORM CHASER
- Coordinates
- 33.767, -103.017
Reported by KCBD/NBC News Channel 11 Storm Chaser.
Hail, Hockley
- When
- May 31, 1:40 AM CST
- Where
- Hockley County, Sundown
- Measured
- 1 in hail
- Reported by
- STORM CHASER
- Coordinates
- 33.450, -102.500
Reported by KCBD/NBC News Channel 11 Storm Chaser.
Hail, Bailey
- When
- May 31, 1:48 AM CST
- Where
- Bailey County, Muleshoe
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.217, -102.733
Hail, Lamb
- When
- May 31, 2:33 AM CST
- Where
- Lamb County, Sudan
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.067, -102.533
Hail, Hockley
- When
- May 31, 3:32 AM CST
- Where
- Hockley County, 1 mi SE of Anton
- Measured
- 1.25 in hail
- Reported by
- STORM CHASER
- Coordinates
- 33.800, -102.150
Hail, Lubbock
- When
- May 31, 4:00 AM CST
- Where
- Lubbock County, Shallowater
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.683, -101.983
Hail, Lubbock
- When
- May 31, 4:25 AM CST
- Where
- Lubbock County, 4 mi S of Lubbock
- Measured
- 1.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.533, -101.850
Reported by NWS Lubbock at Weather Forecast Office.
Hail, Lamb
- When
- May 31, 5:20 AM CST
- Where
- Lamb County, 5 mi S of Littlefield
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.850, -102.317
Hail, Garza
- When
- May 31, 5:55 AM CST
- Where
- Garza County, 10 mi W of Post
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.183, -101.550
Thunderstorm Wind, Garza
- When
- May 31, 6:10 AM CST
- Where
- Garza County, 5 mi SW of Graham Chapel
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.100, -101.533
Measured by the Texas Tech West Texas Mesonet station in Graham.
Hail, Lubbock
- When
- May 31, 6:35 AM CST
- Where
- Lubbock County, 7 mi SW of Lubbock
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.517, -101.933
Hail, Castro
- When
- May 31, 3:26 PM CST
- Where
- Castro County, 9 mi N of Nazareth
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.683, -102.100
Hail, Castro
- When
- May 31, 4:05 PM CST
- Where
- Castro County, 1 mi N of Nazareth
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.567, -102.100
Hail, Swisher
- When
- May 31, 4:05 PM CST
- Where
- Swisher County, 15 mi NE of Tulia
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.683, -101.583
Hail, Castro
- When
- May 31, 4:05 PM CST
- Where
- Castro County, 1 mi W of Nazareth
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.550, -102.117
Hail, Parmer
- When
- May 31, 4:07 PM CST
- Where
- Parmer County, Lazbuddie
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.383, -102.617
Hail, Castro
- When
- May 31, 4:12 PM CST
- Where
- Castro County, 4 mi E of Nazareth
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.550, -102.033
Hail, Castro
- When
- May 31, 4:32 PM CST
- Where
- Castro County, 4 mi N of Hart
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.433, -102.117
Hail, Lamb
- When
- May 31, 4:45 PM CST
- Where
- Lamb County, 8 mi WNW of Earth
- Measured
- 2 in hail
- Reported by
- STORM CHASER
- Coordinates
- 34.283, -102.533
Hail, Briscoe
- When
- May 31, 4:50 PM CST
- Where
- Briscoe County, 10 mi NW of Silverton
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.567, -101.417
Hail, Floyd
- When
- May 31, 5:22 PM CST
- Where
- Floyd County, 6 mi N of Lockney
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.200, -101.433
Hail, Briscoe
- When
- May 31, 5:30 PM CST
- Where
- Briscoe County, Silverton
- Measured
- 0.88 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.467, -101.300
Hail, Floyd
- When
- May 31, 5:37 PM CST
- Where
- Floyd County, 8 mi NE of Floydada
- Measured
- 4.25 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.067, -101.233
Hail, Cottle
- When
- May 31, 5:45 PM CST to 6:00 PM CST
- Where
- Cottle County, 8 mi W of Paducah
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.017, -100.433
Hail, Castro
- When
- May 31, 5:45 PM CST
- Where
- Castro County, 16 mi NE of Dimmitt
- Measured
- 2.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.717, -102.117
Hail, Cottle
- When
- May 31, 5:45 PM CST
- Where
- Cottle County, 8 mi W of Paducah
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.017, -100.433
Hail, Motley
- When
- May 31, 5:47 PM CST
- Where
- Motley County, Matador
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.017, -100.817
Hail, Lamb
- When
- May 31, 5:48 PM CST
- Where
- Lamb County, 8 mi N of Littlefield
- Measured
- 1.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.033, -102.317
Hail, Lamb
- When
- May 31, 6:05 PM CST
- Where
- Lamb County, Springlake
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.233, -102.300
Hail, Lamb
- When
- May 31, 6:15 PM CST
- Where
- Lamb County, 1 mi S of Amherst
- Measured
- 2.5 in hail
- Reported by
- STORM CHASER
- Coordinates
- 34.000, -102.417
Hail, Dickens
- When
- May 31, 6:20 PM CST
- Where
- Dickens County, Mc Adoo
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.733, -100.983
Hail, Motley
- When
- May 31, 6:44 PM CST
- Where
- Motley County, 5 mi E of Matador
- Measured
- 3 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.017, -100.733
Hail, Hockley
- When
- May 31, 6:45 PM CST
- Where
- Hockley County, Anton
- Measured
- 1.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.817, -102.167
Thunderstorm Wind, King
- When
- May 31, 6:50 PM CST
- Where
- King County, Dumont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.817, -100.517
Metal barns damaged and overturned with roofs torn off. Several large tree limbs broken.
Hail, King
- When
- May 31, 6:53 PM CST
- Where
- King County, Dumont
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.817, -100.517
Hail, Lubbock
- When
- May 31, 7:05 PM CST
- Where
- Lubbock County, 1 mi E of Reese Afb
- Measured
- 2.5 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.600, -102.033
Hail, Lubbock
- When
- May 31, 7:07 PM CST
- Where
- Lubbock County, 6 mi W of Lubbock
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.583, -101.950
Hail, Lubbock
- When
- May 31, 7:14 PM CST
- Where
- Lubbock County, 6 mi SW of Lubbock
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.517, -101.917
Hail, Dickens
- When
- May 31, 7:15 PM CST
- Where
- Dickens County, Spur
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.483, -100.850
Hail, Lubbock
- When
- May 31, 7:22 PM CST
- Where
- Lubbock County, 8 mi S of Lubbock
- Measured
- 2.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.467, -101.850
Hail, Lubbock
- When
- May 31, 7:23 PM CST
- Where
- Lubbock County, 8 mi SSW of Lubbock
- Measured
- 1.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.483, -101.900
Hail, Stonewall
- When
- May 31, 7:30 PM CST
- Where
- Stonewall County, Peacock
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.183, -100.400
Thunderstorm Wind, Kent
- When
- May 31, 7:35 PM CST
- Where
- Kent County, 1 mi S of Jayton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.233, -100.583
Measured by the Texas Tech West Texas Mesonet station in Jayton.
Hail, Garza
- When
- May 31, 7:55 PM CST
- Where
- Garza County, 8 mi W of Post
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.183, -101.517
Hail, Lynn
- When
- May 31, 8:01 PM CST
- Where
- Lynn County, 5 mi NE of Wilson
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.367, -101.667
Hail, Garza
- When
- May 31, 8:11 PM CST
- Where
- Garza County, 4 mi W of Graham Chapel
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.150, -101.533
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 31, 2005$718,000 · F1 · 50 events
- Tornado in Florida, May 31, 2005$80,000 · F1 · 1 event
- Tornado and Flash Flood in Texas, May 31, 2005$94,000 · F0 · 15 events
- Tornado in Alabama, May 31, 2005$40,000 · F0 · 1 event
- Lightning Strike in Florida, May 31, 2005$30,000 · 1 event
- Lightning Strikes in Connecticut, May 31, 20052 injured · 2 events
- Hail and Damaging Winds in Texas, May 31, 2005$8,000 · 1.75 in hail · 13 events
- Tornado in Alabama, May 31, 2005$15,000 · F0 · 1 event
- Hail and Damaging Winds in Texas, May 31, 20052 in hail · 8 events
- Hail in Oklahoma, May 31, 20051.75 in hail · 6 events
- Flash Flood and Hail in Texas, May 31, 20051.75 in hail · 5 events
- Hail in Texas, May 31, 20051.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452336, 5452337, 5452338, 5452335, 5452339, 5452340, 5452341, 5452342, 5452343, 5452344, 5452345, 5452346, 5452348, 5452349, 5452350, 5452351, 5452429, 5452430, 5452431, 5452432, 5452433, 5452434, 5452435, 5452347, 5452436, 5452437, 5452438, 5452439, 5452440, 5452441, 5452442, 5452443, 5452444, 5452445, 5452446, 5452447, 5452448, 5452449, 5452450, 5452451, and more.